Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 321, NWS Las Vegas, NV

October 3, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2022, 1:26 PM MST for Mohave County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2022, 1:26 PM MST (20:26 UTC)
Expired
Oct 3, 2022, 4:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 3:05 PM MSTFLASH FLOOD13 N Wikieup, AZBOGELS RANCH ROAD IS CLOSED FROM UPPER TROUT CREEK TO BACK ROAD DUE TO FLASH FLOODING.
Oct 3, 3:25 PM MSTFLASH FLOOD10 N Wikieup, AZHUFFRITTER ROAD IS CLOSED FROM BACK ROAD TO US HIGHWAY 93 DUE TO FLASH FLOODING.
Oct 3, 3:25 PM MSTFLASH FLOOD3 N Wikieup, AZPUMP STATION ROAD IS CLOSED FROM BACK ROAD TO US HIGHWAY 93 DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS55 KVEF 032026
FFWVEF
AZC015-032330-
/O.NEW.KVEF.FF.W.0321.221003T2026Z-221003T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
126 PM PDT Mon Oct 3 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 430 PM MST.

* At 126 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in southern Golden Valley and parts of the Hualapai 
  Mountains. Flash flooding is ongoing or expected to begin 
  shortly.  Flash flooding will impact roadways leading to the 
  Huapalai Mountains and low water crossings in southern Golden 
  Valley and Yucca.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman, Yucca, Wikieup, Wild Cow Campground, Hualapai Mountain 
  Park, Dw Ranch Road and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3520 11405 3520 11391 3502 11349 3456 11347
      3461 11373 3473 11415 3491 11427 3509 11431

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
618 
WGUS75 KVEF 032051
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
151 PM PDT Mon Oct 3 2022

AZC015-032330-
/O.CON.KVEF.FF.W.0321.000000T0000Z-221003T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
151 PM MST Mon Oct 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR SOUTHWESTERN MOHAVE COUNTY...

At 151 PM MST, Very heavy rainfall continues across the southern 
Hualapai Mountains and near Yucca. Rainfall amounts exceeding 1 inch 
in the past hour were observed at Hibernia Peak. Flash flooding 
remains probable across mountain roads in the Hualapai Mountains and 
low water crossings in Golden Valley and Yucca.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman, Yucca, Wikieup, Wild Cow Campground, Hualapai Mountain 
  Park, Dw Ranch Road and Hualapai Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3520 11405 3520 11391 3502 11349 3456 11347
      3461 11373 3473 11415 3491 11427 3509 11431

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
191 
WGUS75 KVEF 032325
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
425 PM PDT Mon Oct 3 2022

AZC015-032335-
/O.EXP.KVEF.FF.W.0321.000000T0000Z-221003T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
425 PM MST Mon Oct 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR 
SOUTHWESTERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3520 11405 3520 11391 3502 11349 3456 11347
      3461 11373 3473 11415 3491 11427 3509 11431

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 12:12 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 3, 12:12 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1212 PM PDT Mon Oct 3 2022

.SYNOPSIS...Shower and thunderstorm activity is expected to
continue throughout the afternoon and into the evening hours for
the southern and eastern portions of our forecast area. We will
begin to dry out overnight with dry and warm conditions
persisting through mid-to-late week.

&&

.SHORT TERM...through Tuesday evening.

Ongoing shower and thunderstorm activity in Mohave County is
expected to continue into the evening hours. Additional
convection is expected to pop-up in Clark County, eastern San
Bernardino County, and potentially eastern Lincoln County this
afternoon. The primary hazards associated with these storms are
heavy rain capable of resulting in flash flooding, gusty winds,
and frequent lightning. An upper-level shortwave digging into the
region provided the synoptic forcing responsible for these
storms. This shortwave will continue to dig southward and eastward
throughout the day, with storms moving to the southeast out ahead
of the shortwave trough axis. Any convection that pops up behind
the trough axis will experience a more southerly storm motion as
the upper-level and steering flows becomes more northerly. The
12Z HREF boasts a 70% chance of 35+ mph winds in the southern
portion of the Colorado River Valley, including Lake Havasu City,
Needles, and Laughlin. Additionally, the HREF indicates that 35+
mph winds are likely from I-40 south in Mohave County. Convection
will begin to wind down after sunset due to the loss of daytime
heating, and by approximately 04/05Z convection is expected to
have mostly dissipated.

As this trough continues to dig to the southeast and upper-level
flow across the forecast area becomes more northerly, we will see
things begin to dry out overnight and into tomorrow with PWat
values falling below 1.0" across the area by tomorrow afternoon.
This shortwave will stall out over the Four-Corners region late
Tuesday, resulting in dry conditions across the forecast area.

.LONG TERM...Wednesday through Monday.

An amplified ridge nosing inland from the West Coast up through
western Canada will keep our region dry and warm Wednesday and
Thursday but the medium range ensembles indicate a broad closed
upper low spinning up over New Mexico then retrograding across
southern Arizona and northwest Mexico Friday through Sunday which
would produce an easterly and may allow lingering moisture to spread
back into Mohave County and possibly even over eastern San
Bernardino and Clark counties by Sunday for a slight chance of
thunderstorms over the mountains. Temperatures trend downward
slightly for the weekend with highs in the upper 80s to lower 90s
for the Mojave Desert zones which is close to normal.

&&

.AVIATION...For Harry Reid...Northeast winds around 7-10 kts are
expected through the afternoon, but there is the possibility of
various outflow boundaries that could bring varying wind directions
and speeds at times. Thunderstorms are forecast to develop around
the Las Vegas Valley this afternoon, but confidence is low that
storms will directly impact the terminal. Storms are expected to
dissipate by late afternoon with clear skies and generally light
winds overnight. Drier conditions and generally light winds are
expected Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light and diurnal wind patterns anticipated
today, though sites in the Colorado River Valley should see
northerly breezes this afternoon around 10 kts. SCT thunderstorms
this afternoon across mainly southern Mohave, Clark, and eastern San
Bernardino Counties with wind, hail, and heavy rain being the
primary threats. These are expected to last to early evening before
dissipating with generally clear skies overnight. ISOLD storms
possible over northwest Arizona Tuesday with overall coverage being
much less.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Stessman
LONG TERM...Adair
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 11:20 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Oct 3, 12:16 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Oct 3, 12:36 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Oct 3, 2:34 PM MSTSevere Thunderstorm WarningVEFMohave56 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.